Virginia, 2012

Hail and Damaging Winds in Virginia, June 22, 2012

June 22, 2012 · NWS RNK · 12 events in 8 counties and zones

A cold front moved through the area during the afternoon and early evening hours. Some of the storms strengthened to severe levels and produced primarily damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moved through the area during the afternoon and early evening hours. Some of the storms strengthened to severe levels and produced primarily damaging winds. There were also a couple of reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 22, 9:53 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 22, 9:53 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1053 AM EDT FRI JUN 22 2012

.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE SLIDING ACROSS THE AREA
FROM THE WEST WILL CONTINUE THE THREAT FOR SHOWERS AND STORMS INTO
THIS MORNING. A COLD FRONT WILL THEN SWEEP ACROSS THE AREA
THIS AFTERNOON BRINGING MORE IN THE WAY OF WIDESPREAD SHOWERS AND
STORMS. HIGH PRESSURE WILL RETURN TO THE AREA OVER THE WEEKEND
BEFORE ANOTHER COLD FRONT APPROACHES ON MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1045 AM EDT FRIDAY...

LAST BIT SHOWERS FROM OVERNIGHT WAS MOVING THROUGH THE ALLEGHANY
HIGHLANDS. NO CHANGES TO THE AFTERNOON FORECAST.

AS OF 330 AM EDT FRIDAY...

CLUSTERS OF CONVECTION CONTINUE TO LINGER EARLY THIS MORNING
ASSOCIATED WITH LEFTOVER INSTABILITY PER 500-1000 J/KG MUCAPES AND
DEEP MOISTURE IN PLACE UNDER A PASSING WEAK 5H VORT LOBE. MODELS
GRNLY HAVING A TOUGH TIME DEPICTING THIS ACTIVITY ATTM WITH MOST
SHOWING THINGS DRYING UP BY DAYBREAK WHICH APPEARS TOO QUICK. THUS
WILL INIT WITH LINGERING CHANCE POPS ESPCLY WEST AND MORE CLOUDS
GIVEN CANOPY OFF LATEST IR PICS. OTRW NOT A LOT OF CHANGE TO THE
GOING FCST TODAY WITH THE UPSTREAM COLD FRONT PROGGED TO DIVE SE TO
NEAR THE WESTERN SLOPES BY MIDDAY BEFORE BASICALLY JUMPING EAST TO
THE RESIDUAL PIEDMONT LEE TROF THIS AFTERNOON. GUIDANCE SHOWING BEST
UVV AHEAD OF THE FRONT ACROSS THE FAR WEST AND BLUE RIDGE
INITIALLY...LIKELY WHERE THE CURRENT COVERAGE FADES...THEN MORE SO PIEDMONT
AND POINTS EAST LATER ON WHERE BEST INSTABILITY AND THETA-E WILL
RESIDE. JUST HOW ORGANIZED BANDS OF TSRA BECOME A BIT IFFY AS THE
LOW LEVEL FLOW ALOFT TURNS WESTERLY WHILE WINDS ALOFT NOT ALL THAT
IMPRESSIVE FOR SVR EXCEPT EAST WHERE SEEING MORE DRY AIR ALOFT.
ALSO BEST SUPPORT WITH THE 5H TROF REMAINS TO THE NORTH WHILE
INSTABILITY KEY GIVEN EARLY CLOUDS WEST. THUS PLAN TO KEEP LIKELY
POPS GOING FOR THE MOST PART WESTERN HALF DESPITE PROGGED WEAKER
INSTABILITY AND CHANCE SE WHERE OUTSIDE OF EARLY PULSE
STORMS...THE MAIN AXIS MAY BE SLOW TO ARRIVE UNTIL LATE. HIGH
TEMPS SHOULD BE A LITTLE COOLER ESPCLY WEST WHILE COULD STILL SOAR
WELL INTO THE 90S PIEDMONT IF THE FRONT IS EVEN SLOWER. DID LOWER
HIGHS A LITTLE WEST GIVEN A CLOUDY START AND EARLIER CONVECTIVE
POTENTIAL. OTRW FOLLOWING MORE IN LINE WITH THE MET VALUES
OUTSIDE OF THE FAR SE WHERE THE WARMER MAV LIKELY BETTER.

FRONT SLIDES TO THE EAST THIS EVENING TAKING DEEP MOISTURE OUT OF
THE AREA AFTER MIDNIGHT IF NOT SOONER. MAY NEED A PERIOD OF LIKELY
POPS EAST PENDING AFTERNOON TRENDS OTRW HIGH CHANCE COVERAGE INTO
THE EVENING TAPERING FROM WEST TO EAST BY MIDNIGHT. GRADUAL
FILTERING OF DRY AIR IN FROM THE NW SHOULD ACT TO PRODUCE SLOW
CLEARING OVERNIGHT WITH ONLY SOME LEFTOVER PATCHY FOG PER RESIDUAL
MOISTURE. SHOULD BE A BIT MORE COMFORTABLE ESPCLY MOUNTAINS
REGARDING LOWS AS THE 85H FRONT LOOKS TO CROSS THE REGION ALLOWING
PERHAPS SOME 50S IN THE VALLEYS...WHILE THE EAST STAYS WARM/MUGGY
WITH TEMPS IN THE MID/UPR 60S.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 AM EDT FRIDAY...

A COLD FRONT WILL MOVE SOUTHEAST OF OUR AREA AND STALL ACROSS THE
CAROLINAS. HIGH PRESSURE ACROSS THE OHIO VALLEY WILL BUILD SOUTH
INTO OUR REGION BEHIND THE FRONT. DRIER AND LESS HUMID AIR WILL
PUSH INTO OUR REGION. HIGH TEMPERATURES SATURDAY WILL RANGE FROM
AROUND 80 IN THE MOUNTAINS TO THE LOWER 90S IN THE SOUTHEAST.
AS THE HIGH MOVES EAST SATURDAY NIGHT AND SUNDAY...THERE IS ENOUGH
LOW LEVEL SOUTHEAST FLOW AND INSTABILITY TO MAINTAIN THE LIGHT
PROBABILITY OF PRECIPITATION ON SUNDAY...ESPECIALLY ALONG THE
SOUTHERN BLUE RIDGE. LOW TEMPERATURES SATURDAY NIGHT WILL VARY FROM
THE UPPER 50S IN THE WEST TO THE MID 60S IN THE SOUTHEAST.
BLEND MOS FOR HIGHS ON SUNDAY WITH READINGS FROM THE UPPER 70S IN
THE MOUNTAINS TO AROUND 90 DEGREES IN THE PIEDMONT. PLAYED LOWS
SUNDAY NIGHT WARMER THAN SATURDAY NIGHT...FROM AROUND 60 IN THE
MOUNTAINS TO THE UPPER 60S IN THE SOUTHEAST.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 115 PM EDT THURSDAY...

MODELS IN GOOD AGREEMENT DRAGGING WEAK FRONT THROUGH THE
APPALACHIAN REGION ON MONDAY AS THE NE US TROUGH DEEPENS IN
RESPONSE TO OVERALL AMPLIFYING LONG WAVE PATTERN ACROSS NORTH
AMERICA...WITH VERY STRONG RIDGE NEAR ROCKIES AND WESTERN PLAINS
STATES. TRENDED POPS UPWARD FROM SLIGHT CHC INTO THE LOW CHC
CATEGORY FOR MONDAY. AS THE TROUGH DEEPENS OVER THE NE US...THIS
SHOULD BRING IN SOMEWHAT COOLER AND DRIER AIR MASS FOR MUCH OF THE
REST OF THE WEEK...WITH SOME SIGNS OF THE PATTERN BREAKING DOWN
SLOWLY TOWARD THE END OF NEXT WEEK. AS THE CENTRAL US RIDGE
FLATTENS AND NE US TROUGH LIFTS AND WEAKENS SOMEWHAT...THIS COULD
ALLOW SOME MOISTURE RETURN OR THE POSSIBILITY OF THE REMNANTS OF
ORGANIZED CONVECTIVE SYSTEMS WELL TO SNEAK INTO THE WEST SLOPES OF
APPALACHIANS IN NW FLOW...PERHAPS AS EARLY AS NEXT THURSDAY. GFS
IS FASTER TO LIFT THIS TROUGH OUT SO LEANS MORE TOWARD THE RETURN
MSTR IDEA WITH W OR SW FLOW...WHILE ECMWF HAS MORE NW FLOW BUT
INDICATES A PRETTY GOOD S/WV HEADED TOWARDS US THURSDAY. THIS HAVE
PUT IN A SLIGHT CHC POP STARTING WED NIGHT AND INTO THURS.

FINALLY...KEEPING AN EYE ON POTENTIAL TROPICAL DEVELOPMENT IN THE
GULF...AND MODELS OF COURSE HAVE A VARIETY IDEAS ABOUT HOW STRONGLY
THIS WILL DEVELOP AND WHERE IT WILL ULTIMATELY TRACK. CONSENSUS IS
THAT THIS WILL REMAIN TO OUR SOUTHEAST AS IT TRACKS ACROSS FLORIDA
AND OUT INTO THE ATLANTIC...BUT SOME SOLNS SUGGEST STRONGER
DEVELOPMENT IN THE GULF AND IMPACTING TX TO LA COASTLINES...WHICH
COULD MEAN EVENTUALLY SOME OF THIS MOISTURE GETS INTO APPALACHIAN
REGION...BUT THIS WOULD LIKELY BE BEYOND DAY 7...AND WOULD ALSO
DEPEND ON SOME PROGRESSION OF THE LARGE SCALE PATTERN BY THEN.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
AS OF 635 AM EDT FRIDAY...

SCATTERED CONVECTION CONTINUES OVER THE NW ATTM WITH MORE
ISOLATED NATURE COVERAGE ELSW OVER THE MOUNTAINS. EXPECT SOME OF
THIS TO LINGER INTO MID MORNING WITH SHRA/TSRA POSSIBLY AFFECTING
KLWB/KBLF FOR THE MOST PART WHERE BRIEF MVFR/IFR IN RAIN
POSSIBLE. OTRW STILL LOOKING FOR A GRADUAL EROSION OF THE CURRENT
MID/LOW CLOUDS WITH THIS CANOPY MIXING OUT TO A BKN CU FIELD OVER
THE MOUNTAINS BY MIDDAY...AND SCTD-BKN CU OUT EAST. THIS SHOULD
ALLOW FOR A PERIOD OF VFR WEST OF THE BLUE RIDGE THIS MORNING ONCE
PATCHY MVFR/IFR FOG FADES AND MAINLY VFR OUT EAST THRU EARLY OR
MID AFTERNOON.

STILL A BIT UNCERTAIN AS TO TIMING AND EXACT LOCATION OF RENEWED
CONVECTION THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE NW.
MOST LATEST GUIDANCE TRENDING TOWARD ADDED SCTD COVERAGE ALONG THE
BLUE RIDGE WITH A SECONDARY AREA AFFECTING THE WESTERN MOUNTAINS
EARLY ON BEFORE THE MAJORITY OF THE SHRA/TSRA JUMP TOWARD
KDAN/KLYH AND POINTS EAST LATE.

THEREFORE KEPT SHRA IN THE TAF WITH VCTS AT ALL SITES BY EARLY
AFTERNOON...THEN DIMINISHING TO MORE SHRA NATURE BEHIND THE FRONT
BY THIS EVENING. EXPECT MOST RAINFALL TO TAPER DURING THE
EVENING...WITH MVFR FOG FORMATION LIKELY AFTER SUNSET GIVEN
MOISTURE AROUND AND CLEARING SKIES. HOWEVER WESTERLY WINDS WILL
LIKELY CAUSE LOW CLOUDS TO BANK UP AGAINST THE WESTERN SLOPES
RESULTING IN MVFR CONDITIONS AT KBLF AND/OR IFR IN FOG/LOW CLOUDS
AT KLWB LATE TONIGHT AS WELL. ELSW THINKING MAINLY VFR AFTER
MIDNIGHT WITH A RETURN OF MVFR IN FOG ACROSS THE EAST BY DAYBREAK
SATURDAY.

HIGH PRESSURE RETURNS FOR THE WEEKEND WITH MAINLY VFR CONDITIONS.
LATE NIGHT MOUNTAIN AND VALLEY FOG IS EXPECTED.

ANOTHER FRONT WILL MOVE THROUGH THE AREA ON MONDAY. EXPECT A RETURN
OF SCATTERED SHOWERS AND STORMS. VFR THEN RETURNS UNDER HIGH
PRESSURE ON TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS/JH
NEAR TERM...AMS/JH
SHORT TERM...KK
LONG TERM...SK
AVIATION...DS/JH/WP
Hazardous weather outlook, Jun 22, 11:49 AM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 PM EDT FRI JUN 22 2012

NCZ004>006-VAZ022>024-032>035-043>047-058-059-231100-
STOKES-ROCKINGHAM-CASWELL-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
1249 PM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018>020-VAZ007-009>020-WVZ042>045-231100-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
1249 PM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS...LARGE HAIL
AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 22, 8:54 AM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 AM EDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     SSE LYNCHBURG CITY      37.41N 79.15W
06/21/2012                   CITY OF LYNCHBURG  VA   911 CALL CENTER

            TREES DOWN ON 10TH STREET. ROAD WAS CLOSED BRIEFLY.

&&

FISHER
Local storm report, Jun 22, 9:14 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1014 AM EDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     2 E FOREST              37.36N 79.25W
06/21/2012                   CITY OF LYNCHBURG  VA   TRAINED SPOTTER

            MULTIPLE TREES DOWN OFF OF ENTERPRISE DRIVE.

&&

FISHER
Local storm report, Jun 22, 9:19 AM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1019 AM EDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     3 ENE PRINCETON         37.39N 81.05W
06/21/2012                   MERCER             WV   DEPT OF HIGHWAYS

            TREE DOWN EADS MILL ROAD NEAR MELROSE SQUARE

0747 PM     TSTM WND DMG     5 SSW CAMP CREEK        37.42N 81.14W
06/21/2012                   MERCER             WV   DEPT OF HIGHWAYS

            TREE DOWN ON US 19 BETWEEN SPANISHBURG AND KEGLEY

&&

FISHER
Special weather statement, Jun 22, 11:32 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1232 PM EDT FRI JUN 22 2012

NCZ018-019-221730-
WATAUGA NC-WILKES NC-
1232 PM EDT FRI JUN 22 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR
SOUTHEASTERN WATAUGA AND WESTERN WILKES COUNTIES UNTIL 130 PM EDT...

AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MAPLE SPRINGS...OR 7 MILES
SOUTHEAST OF DEEP GAP...MOVING SOUTH AT 5 MPH.

VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MAPLE SPRINGS AND SUMMIT AROUND 1235 PM EDT.
  DARBY AROUND 115 PM EDT.
  ELKVILLE AROUND 130 PM EDT.

LAT...LON 3608 8142 3608 8145 3609 8145 3609 8147
      3610 8150 3610 8151 3612 8154 3611 8158
      3613 8163 3622 8150 3635 8123 3619 8101
      3606 8139
TIME...MOT...LOC 1630Z 338DEG 3KT 3618 8141

SK
Special weather statement, Jun 22, 11:43 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1243 PM EDT FRI JUN 22 2012

NCZ004-VAZ032-221715-
STOKES NC-PATRICK VA-
1243 PM EDT FRI JUN 22 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR NORTH CENTRAL STOKES AND SOUTHEASTERN PATRICK
COUNTIES UNTIL 115 PM EDT...

AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR STUART. THIS STORM WAS NEARLY
STATIONARY.

VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  STUART AROUND 1250 PM EDT.
  CRITZ AROUND 115 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3664 8038 3677 8023 3666 8006 3654 8020
TIME...MOT...LOC 1638Z 313DEG 2KT 3666 8025

AS
Special weather statement, Jun 22, 12:38 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT FRI JUN 22 2012

NCZ003>005-VAZ032>034-043-044-221830-
STOKES NC-SURRY NC-ROCKINGHAM NC-FRANKLIN VA-PATRICK VA-
PITTSYLVANIA VA-BEDFORD VA-HENRY VA-
138 PM EDT FRI JUN 22 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR NORTHWESTERN STOKES...EASTERN SURRY...
NORTHWESTERN
ROCKINGHAM...SOUTHEASTERN FRANKLIN...SOUTHEASTERN
PATRICK...CENTRAL PITTSYLVANIA...SOUTH CENTRAL
BEDFORD AND HENRY COUNTIES UNTIL 230 PM EDT...

AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM SAGO TO ARARAT...OR ALONG A LINE EXTENDING FROM PENHOOK TO 7
MILES WEST OF STUART...AND MOVING SOUTH AT 5 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH IS EXPECTED WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3632 8058 3664 8048 3701 7948 3676 7917
TIME...MOT...LOC 1734Z 15DEG 6KT 3692 7959 3662 8042

AS

The radar

The Roanoke radar (KFCX), 55 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Henry

When
June 22, 12:55 PM EST
Where
Henry County, 1.77 mi NW of Old Liberty
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.670, -79.840

Thunderstorm winds blew a large tree down on a house on Spruce Street. Damage values are estimated.

Thunderstorm Wind, Henry

When
June 22, 12:55 PM EST
Where
Henry County, 1.31 mi ESE of Fontaine
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.640, -79.850

Thunderstorm winds blew trees down near the speedway. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
June 22, 1:16 PM EST
Where
Pittsylvania County, 2.89 mi NNE of Hurt
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.119, -79.261

Thunderstorm winds brought trees down on Ivy Cliff Road and Stone Mill Road. Damage values are estimated.

Thunderstorm Wind, Buckingham

When
June 22, 1:45 PM EST
Where
Buckingham County, 0.59 mi NW of Katvine
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
37.585, -78.579

Thunderstorm winds blew a tree down that blocked the road at the intersection of State Routes 648 and 649. Damage values are estimated.

Thunderstorm Wind, Buckingham

When
June 22, 1:58 PM EST
Where
Buckingham County, 1.5 mi NE of Katvine
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
37.595, -78.550

Thunderstorm winds blew a tree down on Slate River Mill Road. Damage values are estimated.

Thunderstorm Wind, Buckingham

When
June 22, 2:00 PM EST
Where
Buckingham County, 4.38 mi WNW of Alpha
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
37.613, -78.488

Thunderstorm winds blew a tree down on Banton Shop Road near Route 20. Damage values are estimated.

Hail, Halifax

When
June 22, 2:20 PM EST
Where
Halifax County, 1.42 mi N of Ingram
Measured
1 in hail
Reported by
Public
Coordinates
36.770, -79.154

Quarter size hail fell on Henrys Mill Road. Damage values are estimated.

Thunderstorm Wind, Botetourt

When
June 22, 4:30 PM EST
Where
Botetourt County, Blue Ridge
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
37.380, -79.820

Thunderstorm winds blew at least five trees down approximately one mile from the Bedford County Line. A vehicle was damaged by one of the downed trees. Damage values are estimated.

Thunderstorm Wind, Bedford

When
June 22, 4:40 PM EST
Where
Bedford County, 1.29 mi NE of Montvale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.394, -79.714

Thunderstorm winds blew trees down on Goose Creek Valley Road. Damage values are estimated.

Thunderstorm Wind, Rockbridge

When
June 22, 4:45 PM EST to 4:46 PM EST
Where
Rockbridge County, 1.78 mi WNW of Cornwall to 2.58 mi WNW of Cornwall
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
37.810, -79.330

Thunderstorm winds blew six to seven trees down near Cromwell. Damage values are estimated.

Hail, Rockbridge

When
June 22, 4:46 PM EST
Where
Rockbridge County, 2.34 mi SSE of Timber Ridge
Measured
0.88 in hail
Reported by
Public
Coordinates
37.820, -79.360

Hail slightly larger than nickels fell on Forest Grove Road.

Thunderstorm Wind, Amherst

When
June 22, 5:29 PM EST
Where
Amherst County, 2.29 mi WNW of Forks of Buffalo
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.690, -79.220

Thunderstorm winds blew trees down on Route 635, North Fork of Buffalo River Road. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390286, 390287, 390288, 390289, 390290, 390291, 390302, 390306, 390303, 390304, 390307, 390305.